Monday, August 3, 2015

Steroid fun!

If you put a stethoscope to my chest right now, I'm guessing you'd hear that my heart is tripping the light fantastic. And I feel like a chipmunk on crack. Why? Because I had an IV infusion of steroids last week. Fun times.

I find steroids pretty frightening. Their side-effects are many and various, and they make me go crazy if I take them for any length of time. Like, suicidal crazy. So instead of taking low doses (which don't work for me anyway) for a long period of time, I go in for a whopping massive dose once every six months or so. And feel really strange afterwards. My heart races like a hummingbird's, I get awful headaches, and my insomnia gets kicked up to a new level. But my joints feel better, my blood counts go up, and the veil of fatigue gets lifted a bit. So maybe it's worth it; I don't know.

I don't like drugs that mess with my mind. And, boy, do steroids ever screw with you. I keep having moments of disorientation, where I have to remind myself where I am and what I am doing. Scary. I have a lingering fear that, one of these days, an infusion will push me into full-blown steroid psychosis, a well-documented phenomena wherein you go stark, raving mad for a while. But, and this is the rub, very high doses of steroids do work wonders at killing off a flare when it starts. So I continue to take the risk of bonkersdom in return for a killed-off immune response. I just hope it's worth the trade-off.

(Note: most people can take steroids without going nutters. I happen to be more sensitive to the psychological side-effects than most people).

2 comments:

  1. That is really scary. Have you considered writing scary novels? You wouldn't have to make anything up. But I am glad that you are well enough to write a coherent blog post.

    ReplyDelete
    Replies
    1. I have thought about writing more formally. Don't know if I could do fiction, though, as it would seem too far-fetched if I did what they say to do and drew from what I know...

      Delete